Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 138, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 31, 2018, 11:05 PM CDT for 5 counties in Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2018, 11:05 PM CDT (04:05 UTC)
- Expired
- May 31, 2018, 11:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, AR, Craighead County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR
The radar
The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 7:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:23 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 31, 8:23 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Memphis TN 823 PM CDT Thu May 31 2018 .UPDATE... Update to include severe thunderstorm watch and to slow the advance of higher pops southward. && .DISCUSSION... Showers and thunderstorms have developed just to the north of the Mid South this evening in response to a shortwave progressing southeast from the Middle Mississippi Valley. As the wave moves south, expect enhanced mid level forcing to result in storms organizing into a squall-line and pushing south through the region late this evening through the overnight hours. The airmass in advance of the shortwave remains very warm, moist, and conditionally unstable with MLCAPE values in excess of 2000 j/kg and mid level lapse rates around 8C. In addition to the available instability, deep layer shear should increase on the order of 30-40 kts across the northern half of the region, which should continue to support storm organization and squall line potential. This is also supported by the latest mesoanalysis which is showing DCAPE greater than 1000 j/kg. The threat for damaging winds will be the greatest severe threat, with a secondary threat for large hail and isolated tornadoes. Storms should weaken late tonight as they progress south of the Interstate 40 corridor, where mid level capping is stronger and mid level heights are greater. The forecast has been updated along with grids and hazardous weather outlook products. JLH && .PREV DISCUSSION... /issued 326 PM CDT Thu May 31 2018/ Convection along old outflow boundaries across Southern Missouri and Western Kentucky has begun. Latest CAM models show convection eventually developing into a line that will push into Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee by 5-7 PM. Since the airmass over the Mid-South is very moist and unstable, a decent cold pool may develop pushing MCS farther south than some of the CAM models are suggesting. Have based POPS for tonight on the 12Z NSSL-WRF as the model seems to have the best handle on possible timing. Damaging winds will be the main threat from these storms, but large hail will also be possible. The storms will likely reach the I-40 corridor between 8 PM-12 AM CDT, possibly moving as far south as North Mississippi between 10 PM-2 AM CDT before dying out. Lingering showers may still be affecting Northwest Mississippi around sunrise. The CAM models indicate redevelopment of thunderstorms will occur by Friday midday along old outflow boundaries across North Mississippi. The convection will continue across North Mississippi into the afternoon hours. Elsewhere, may stay dry. Temperatures may be cooler across North Mississippi due to lingering cloud cover from the previous nights convection and redevelopment. For areas north of the of the I-40 corridor, highs will reach back into the lower 90s. Saturday will be a warm day across the Mid-South with highs reaching into lower to mid 90s. As a result, heat indices will reach between 100-105 degrees across much of the area. At this time, only expect isolated convection to develop which will likely be more diurnally driven. Better chances for showers and thunderstorms will come Saturday Night as a cold front pushes through the CWA. Some of these storms may be severe especially during the evening hours. On Sunday, high pressure will settle over the region with the area remaining in northwest flow aloft through the middle of next week. Drier air and cooler temperatures will filter into the region thanks to the high pressure. Expect generally rain free conditions from Sunday through Thursday. However, can't totally rule out convection developing in association with a disturbance moving through the northwest flow. For now will continue with a dry forecast. KRM && .AVIATION... Currently VFR conditions prevail at all four terminals. A line of storms is expected to move NW to SE across the region overnight. Have prevailed VCTS for much of the night as such, with TEMPO currently to cover latest thinking on timing. Reduced visibility to MVFR or lower along with gusty winds will be the impacts as the line moves through each terminal. Winds should become more westerly tomorrow morning as ceilings improve with VFR prevailing through the end of the period. ZDM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 31, 8:12 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 812 PM CDT Thu May 31 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 812 PM CDT Thu May 31 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight An Enhanced Risk for severe thunderstorms will remain across northern portions of the Mid South tonight with a Slight Risk further south across the Interstate 40 corridor. Thunderstorms will drop southeast later this evening and overnight forming into a line and posing the threat for damaging winds, large hail, and isolated tornadoes. This severe threat will diminish late tonight as the line pushes south of the Interstate 40 corridor well after midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices could exceed 100 degrees both Friday and Saturday. There will be additional chances for strong to severe thunderstorms across the Mid South on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight. JLH
In the hours before
Special weather statement, May 31, 5:54 PM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
554 PM CDT THU MAY 31 2018
ARZ008-312345-
Randolph AR-
554 PM CDT THU MAY 31 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Northwestern Randolph County in eastern Arkansas...
At 553 PM CDT...a strong thunderstorm producing hail up to the size
of nickels and winds up to 50 mph was located near Thayer, moving
southeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Randolph County should monitor this storm
closely.
LAT...LON 3650 9113 3631 9125 3631 9126 3633 9126
3633 9128 3637 9128 3637 9129 3639 9129
3639 9131 3642 9131 3642 9135 3647 9136
3648 9140 3650 9141
TIME...MOT...LOC 2253Z 292DEG 21KT 3654 9145
JOHNSONLocal storm report, May 31, 10:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM HAIL RAVENDEN 36.24N 91.25W
05/31/2018 E1.00 INCH LAWRENCE AR PUBLIC
&&
ZDMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:40 PM CDT | Severe Thunderstorm Warning | MEG | Henry, Obion, Weakley | 50 min |
| Jun 1, 12:01 AM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Obion, Weakley | 44 min |
| Jun 1, 12:16 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry, Weakley | 44 min |
| Jun 1, 12:17 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry, Weakley | 43 min |
| Jun 1, 12:18 AM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale | 42 min |
| Jun 1, 12:33 AM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale, Tipton | 42 min |
| Jun 1, 12:40 AM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Weakley | 50 min |
| Jun 1, 12:58 AM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale, Tipton | 47 min |
| Jun 1, 1:00 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Gibson, Henry, Weakley | 45 min |
| Jun 1, 1:23 AM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Madison and 2 more | 52 min |
| Jun 1, 1:33 AM CDT | Flash Flood Warning | MEG | Carroll, Dyer, Gibson, Henry, Weakley | 117 min |
| Jun 1, 1:38 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Chester, Decatur, Henderson, Henry | 52 min |
| Jun 1, 1:53 AM CDT | Special Weather Statement | MEG | Shelby | 52 min |
| Jun 1, 2:08 AM CDT | Severe Thunderstorm Warning | MEG | Chester, Crockett, Fayette, Hardeman, Haywood, Madison and 1 more | 31 min |
| Jun 1, 2:54 AM CDT | Special Weather Statement | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 66 min |
| Jun 1, 5:01 AM CDT | Special Weather Statement | MEG | Dyer | 44 min |
| Jun 1, 5:24 AM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale | 51 min |
| Jun 1, 5:47 AM CDT | Severe Thunderstorm Warning | MEG | Crockett, Haywood, Lauderdale, Tipton | 18 min |
| Jun 1, 6:15 AM CDT | Special Weather Statement | MEG | Madison | 45 min |
| Jun 1, 6:26 AM CDT | Flash Flood Warning | MEG | Dyer | 3 hr |
| Jun 1, 6:50 AM CDT | Flash Flood Warning | MEG | Chester, Haywood, Madison | 3 hr |
| Jun 1, 8:42 AM CDT | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 13 hr |
| Jun 1, 10:32 AM CDT | Flash Flood Warning | MEG | Chester, Hardeman | 3 hr |
| Jun 1, 2:18 PM CDT | Areal Flood Advisory | MEG | Shelby | 117 min |
| Jun 1, 4:36 AM CDT | Special Weather Statement | MEG | Lee, Pontotoc | 39 min |
| Jun 1, 1:22 PM CDT | Special Weather Statement | MEG | Lafayette | 23 min |
| Jun 1, 1:40 PM CDT | Areal Flood Advisory | MEG | Marshall | 2 hr |
| Jun 1, 1:48 PM CDT | Special Weather Statement | MEG | Lafayette | 27 min |
| Jun 1, 2:05 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 40 min |
| Jun 1, 2:35 PM CDT | Special Weather Statement | MEG | Panola | 40 min |
| Jun 1, 2:56 PM CDT | Areal Flood Advisory | MEG | Lafayette, Marshall, Panola | 2 hr |
| Jun 1, 2:57 PM CDT | Special Weather Statement | MEG | Lafayette | 33 min |
| Jun 1, 3:05 PM CDT | Flash Flood Warning | MEG | Lafayette, Marshall | 2 hr |
| Jun 1, 3:06 PM CDT | Severe Thunderstorm Warning | MEG | Panola, Tallahatchie, Yalobusha | 39 min |
| Jun 1, 3:39 PM CDT | Special Weather Statement | MEG | Tunica | 36 min |
| Jun 1, 3:48 PM CDT | Severe Thunderstorm Warning | MEG | Panola, Tallahatchie, Yalobusha | 57 min |
| Jun 1, 4:18 PM CDT | Special Weather Statement | MEG | Tunica | 42 min |
| Jun 1, 4:45 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 45 min |
| Jun 1, 4:52 PM CDT | Areal Flood Advisory | MEG | Coahoma, Quitman, Tunica | 113 min |
| Jun 1, 5:01 PM CDT | Special Weather Statement | MEG | Panola, Quitman | 44 min |
| Jun 1, 5:26 PM CDT | Special Weather Statement | MEG | Coahoma | 49 min |
| Jun 1, 5:36 PM CDT | Areal Flood Advisory | MEG | Coahoma, Quitman | 54 min |
| Jun 1, 5:50 PM CDT | Areal Flood Advisory | MEG | Panola, Quitman | 55 min |
| Jun 1, 6:01 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Tallahatchie | 33 min |
| May 31, 10:07 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 38 min |
| May 31, 10:42 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 33 min |
| May 31, 11:15 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 30 min |
| May 31, 11:42 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 33 min |
| Jun 1, 12:00 AM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 30 min |
| Jun 1, 12:13 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence, Mississippi, Poinsett | 47 min |
| Jun 1, 5:43 PM CDT | Areal Flood Advisory | MEG | Lee, Phillips | 62 min |
| Jun 1, 6:44 PM CDT | Special Weather Statement | MEG | Phillips | 46 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.